I recently started amitriptyline for nerve pain. I started on 10mg, had no marked side effects, but it wasn’t effective. The doctor told me to increase to 50mg. That seemed too much of a jump to me, so I self administered 25-30mg for about 1-2 weeks. It was during that period that I started experiencing stomach pains and diarrhea. I did try the 50mg for a few days, but I contacted the doctor due to the discomfort. He told me to go back to the 10mg and see if it helped. I did that for about a week, but the side effects continued. At that point, I stopped taking the medication altogether. It has been at least a week since discontinuing the medication, and I am still experiencing the stomach pain and some diarrhea. I’m just wondering if anyone else has had this side effect. I’m also concerned about how long it is taking to subside. I have decided to go see my PCP to rule out any other causes, but this did not occur until I started taking amitriptyline.
Does amitriptyline cause stomach issues?
Question posted by Sybilntx on 12 July 2022
Last updated on 12 July 2022
Its a common side effect when you start taking any anti depressant. It will subside you just need to be persistent. Start with the lower dose and build yourself up. I am 26 and take 50mg for back pain and its fantastic. Only issue I have is if I take it too early I don't make it to bed as it knocks me for six. Always follow doctors advice as they know best, but sticking to a low dose for 2-4 weeks then increasing sounds like correct response.
- Amitriptyline uses and safety info
- Amitriptyline prescribing info & package insert (for Health Professionals)
- Side effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.